Kansas, 2016

Flash Flood and Flooding in Kansas, September 9 to 10, 2016

September 9 to 10, 2016 · NWS EAX · 9 events in 2 counties and zones

On the evening of September 9th widespread thunderstorms moved through eastern Kansas, producing areas of marginally severe hail, as well as strong winds. While there were no reports of flash flooding, the heavy rains overnight produced some scattered areal flooding, mainly in the form of flooded roads, forcing several closures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of September 9th widespread thunderstorms moved through eastern Kansas, producing areas of marginally severe hail, as well as strong winds. While there were no reports of flash flooding, the heavy rains overnight produced some scattered areal flooding, mainly in the form of flooded roads, forcing several closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 9, 5:22 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 9, 5:22 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
622 PM CDT FRI SEP 9 2016

.Discussion...
Issued at 256 PM CDT FRI SEP 9 2016

Line of thunderstorms are approaching the NW portions of MO this
afternoon and will continue to progress across the forecast area
through this evening. Initial convection looks to be sub- to
marginally severe but there will be a few hours late this afternoon
into this evening where the diurnally-driven instability will
coincide with increasing shear values. While the better shear values
generally look to lag behind the front, SPC's mesoanalysis page has
been indicating an uptick in effective bulk shear ahead of the
approaching convection. Of note, lapse rates haven't been terribly
impressive. When putting it all together, what we're looking at
impacts wise is the potential for storms through sunset to become
strong to marginally severe, transitioning more into a hydro concern
across the southern half of the forecast area after sunset. Despite
the front remaining generally progressive, it looks to slow as it
drops southward, and combining the efficient rain that these storms
will produce with the possibility of training, could see an
additional inch plus falling in a short amount of time in places that
already picked up 1" to 3"+ early this morning. PWAT values are
currently running just shy of the 2 inch mark across the southern
forecast area, which is right in line with the max moving average for
the day, right around the daily max. In other words, a very juicy
atmosphere out there for early September.

MUCH drier air will be advecting in behind the front for this
weekend, keeping the skies rather clear. Temps will be running below
normal for this time of year, allowing for a beautiful weekend to
unfold. However, rain chances quickly return, particularly for the
western third of the forecast area by early next week. Ridging in the
southern U.S. plus shortwaves cruising through looks to keep the
pattern somewhat active through the middle of next week before
another cold front traverses through and another (at least) brief
period of cool, dry weather greets the region.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 621 PM CDT FRI SEP 9 2016

VFR conditions currently prevail at the temrianls, but this wont
last long as a broken line of thunderstorms is sweeping southeast
with a cold front that will move through overnight. Expect storms to
be an issue at the terminals through 04Z at the latest with clearing
skies after that. North winds will prevail through Saturday.

&&

.EAX Watches/Warnings/Advisories...
KS...Flash Flood Watch through Saturday morning for KSZ057-060.

MO...Flash Flood Watch through Saturday morning for MOZ043>046-053-
     054.

&&

Discussion...lg
Aviation...Cutter
Hazardous weather outlook, Sep 9, 4:03 AM CST, 16 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 AM CDT FRI SEP 9 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
503 AM CDT FRI SEP 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
MAIN THREATS ARE ISOLATED STRONG WINDS UP TO 60 MPH AND ISOLATED HAIL
UP TO QUARTER-SIZE. TORNADO THREAT IS MINIMAL.

WIDESPREAD 1-3 INCHES OF RAIN IS ALSO POSSIBLE. FLASH FLOODING COULD
BE A CONCERN MAINLY SOUTH OF INTERSTATE 70. A FLASH FLOOD WATCH IS
IN EFFECT UNTIL 7 AM SATURDAY MORNING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 HAZARDOUS WEATHER IS NOT EXPECTED THIS WEEKEND. STORM CHANCES RETURN
MONDAY EVENING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Sep 9, 6:03 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
703 PM CDT FRI SEP 9 2016

KSZ025-102-MOZ012-020-100045-
ATCHISON KS-DONIPHAN KS-BUCHANAN MO-ANDREW MO-
703 PM CDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...NORTHERN ATCHISON...
SOUTHERN ANDREW AND CENTRAL BUCHANAN COUNTIES UNTIL 745 PM CDT...

AT 702 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR AMAZONIA TO NEAR TROY TO NEAR LANCASTER.
MOVEMENT WAS EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ST. JOSEPH...ATCHISON...SAVANNAH...WATHENA...ELWOOD...TROY...
COUNTRY CLUB VILLA...COUNTRY CLUB...EFFINGHAM...AMAZONIA...
LANCASTER...MUSCOTAH...DONIPHAN...FARMINGTON...HURON...
BENDENA AND ST. JOSEPH AIRPORT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 29 BETWEEN MILE MARKERS 46 AND 61.
 INTERSTATE 229 BETWEEN MILE MARKERS 3 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL MAY BE OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PLEASANT HILL.

&&

LAT...LON 3965 9536 3965 9534 3967 9534 3973 9524
      3987 9512 3986 9504 3990 9502 3990 9499
      3994 9500 3992 9469 3974 9479 3950 9519
      3953 9555
TIME...MOT...LOC 0002Z 269DEG 17KT 3993 9498 3974 9515 3959 9538

LG
Special weather statement, Sep 9, 6:35 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
735 PM CDT FRI SEP 9 2016

MOZ020-100100-
BUCHANAN MO-
735 PM CDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BUCHANAN COUNTY UNTIL 800
PM CDT...

AT 735 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ELWOOD...MOVING EAST AT 25 MPH.

WIND GUSTS OF 45 UP TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. JOSEPH...AGENCY...EASTON AND FAUCETT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 29 BETWEEN MILE MARKERS 35 AND 46.
 INTERSTATE 229 BETWEEN MILE MARKERS 0 AND 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PLEASANT HILL.

&&

LAT...LON 3962 9499 3974 9480 3981 9475 3981 9460
      3955 9466
TIME...MOT...LOC 0035Z 283DEG 23KT 3972 9488

LG
Special weather statement, Sep 9, 7:25 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
825 PM CDT FRI SEP 9 2016

KSZ057-060-100200-
MIAMI KS-LINN KS-
825 PM CDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINN AND
SOUTHWESTERN MIAMI COUNTIES UNTIL 900 PM CDT...

AT 825 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GREELEY...OR 9 MILES NORTHEAST OF GARNETT...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PARKER AND BEAGLE.

LAT...LON 3826 9507 3826 9506 3843 9506 3847 9490
      3826 9486 3825 9507
TIME...MOT...LOC 0125Z 255DEG 19KT 3834 9509

HAWBLITZEL
Special weather statement, Sep 9, 7:55 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
855 PM CDT FRI SEP 9 2016

KSZ057-060-MOZ053-100230-
MIAMI KS-LINN KS-BATES MO-
855 PM CDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINN...SOUTHEASTERN
MIAMI AND NORTHWESTERN BATES COUNTIES UNTIL 930 PM CDT...

AT 854 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LA CYGNE...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLEASANTON...LA CYGNE...MOUND CITY...LINN VALLEY...AMSTERDAM...
AMORET...MERWIN AND WORLAND.

LAT...LON 3814 9482 3839 9489 3848 9457 3847 9456
      3820 9444
TIME...MOT...LOC 0154Z 250DEG 28KT 3830 9480

HAWBLITZEL
Special weather statement, Sep 9, 8:16 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
916 PM CDT FRI SEP 9 2016

KSZ104-100245-
WYANDOTTE KS-
916 PM CDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE COUNTY UNTIL 945 PM
CDT...

AT 916 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EDWARDSVILLE...MOVING SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MISSION...BONNER SPRINGS...PARKVILLE...EDWARDSVILLE...RIVERSIDE...
WESTWOOD...LAKE QUIVIRA...KANSAS CITY KANSAS...KANSAS CITY...
WESTWOOD HILLS...ROELAND PARK...PIPER...POMEROY...MUNCIE...MAYWOOD...
BEVERLY HILLS AND WOLCOTT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423.
 INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 231 AND 234.
 INTERSTATE 635 BETWEEN MILE MARKERS 1 AND 8.
 INTERSTATE 435 BETWEEN MILE MARKERS 9 AND 19.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 223 AND 226.

LAT...LON 3920 9490 3919 9477 3917 9474 3918 9470
      3917 9466 3915 9466 3916 9462 3904 9461
      3905 9481 3906 9484 3905 9491
TIME...MOT...LOC 0216Z 300DEG 21KT 3909 9485

HAWBLITZEL
Local storm report, Sep 9, 8:33 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
933 PM CDT FRI SEP 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY RAIN       4 SW LA CYGNE           38.31N 94.81W
09/09/2016  M0.00 INCH       LINN               KS   TRAINED SPOTTER

            1.25 INCHES OF RAIN

&&

SGRANA

The radar

The Pleasant Hill radar (KEAX), 54 km away, was scanning. The volume nearest the first event began at 02:34 UTC.

Open the radar archive at this moment

Event by event

4 flood, 3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Johnson

When
September 9, 8:35 PM CST to 8:36 PM CST
Where
Johnson County, 0.88 mi NW of Zarah
Measured
1 in hail
Reported by
Public
Coordinates
39.010, -94.830

Thunderstorm Wind, Johnson

When
September 9, 8:35 PM CST to 8:38 PM CST
Where
Johnson County, 0.88 mi NE of Zarah
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
39.010, -94.810

A medium to large tree of around 8 to 10 inches in diameter was down in Shawnee. This report was received via social media.

Thunderstorm Wind, Johnson

When
September 9, 8:39 PM CST to 8:41 PM CST
Where
Johnson County, De Soto
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
38.980, -94.970

This report was taken from a home weather station and was reported via Twitter.

Thunderstorm Wind, Johnson

When
September 9, 8:45 PM CST to 8:48 PM CST
Where
Johnson County, 2.12 mi NW of Provence Vlg
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.890, -94.860

A large oak tree was split in half, with an estimated diameter of about 24 inches. The condition of the tree is unknown.

Flood, Johnson

When
September 9, 8:55 PM CST to 11:55 PM CST
Where
Johnson County, 2.56 mi N of Olathe Johnson Co Ar to 1.94 mi NNE of Olathe Johnson Co Ar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.867, -94.892

There were about 6 inches of water flowing in the roadways near Gardner.

Flood, Johnson

When
September 9, 8:55 PM CST to 11:55 PM CST
Where
Johnson County, 0.54 mi W of Olathe to 0.8 mi N of Provence Vlg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.880, -94.830

There was standing water at the intersection of Highway 7 and Elm in Olathe.

Flood, Miami

When
September 9, 9:00 PM CST to September 10, 12:00 AM CST
Where
Miami County, 1.53 mi ESE of Osawatomie to 1.9 mi ESE of Osawatomie
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.492, -94.903

A road was washed out at 351st and Lonestar Road. It's unclear what time the road washed out, but it was closed for a portion of the night. Damages are also unknown.

Flash Flood, Johnson

When
September 9, 10:40 PM CST to 11:40 PM CST
Where
Johnson County, 3.83 mi SE of Gardner Arpt to 3.91 mi W of Ocheltree
Cause
Heavy Rain
Reported by
Public
Coordinates
38.769, -94.891

There was a water rescue near 203rd and Cedar Niles Road. This was reported via social media.

Flood, Miami

When
September 10, 9:45 AM CST to 12:45 PM CST
Where
Miami County, 4.9 mi W of Antioch to 4.85 mi SW of O Brien
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.716, -95.021

Dispatch reported several roads around the county were closed due to water over them.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660032, 660033, 660035, 660034, 660028, 660029, 660030, 660027, 660031.